Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Sep 3, 2021, 9:13 PM CDT for Sedgwick County, Kansas. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2021, 9:13 PM CDT (02:13 UTC)
- Expired
- Sep 3, 2021, 10:27 PM CDT
- In force
- 74 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 8 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 9:48 PM CDT | HEAVY RAIN 1.14 | Wichita Eisenhower Airp, KS | RAINFALL AT NWS OFFICE. RAINFALL REPORT FROM 9PM TO 925PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
946
WGUS43 KICT 040213
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
913 PM CDT Fri Sep 3 2021
KSC173-040500-
/O.NEW.KICT.FA.W.0065.210904T0213Z-210904T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-
913 PM CDT Fri Sep 3 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Southeastern Sedgwick County in south central Kansas...
* Until midnight CDT.
* At 913 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is expected to begin shortly in the warned
area. Up to 1.5 inches of rain have fallen.
* Some locations that will experience flooding include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill,
Clearwater, Downtown Wichita, Eastborough, South Wichita,
Mcconnell Air Force Base, East Wichita, Eisenhower National
Airport, West Wichita and Oaklawn.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3748 9754 3766 9750 3774 9741 3774 9715
3748 9715
$$
Darmofal1 follow-up statement
478
WGUS83 KICT 040327
FLSICT
Flood Statement
National Weather Service Wichita KS
1027 PM CDT Fri Sep 3 2021
KSC173-040337-
/O.CAN.KICT.FA.W.0065.000000T0000Z-210904T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-
1027 PM CDT Fri Sep 3 2021
...FLOOD WARNING IS CANCELLED FOR SEDGWICK COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However a flood watch remains in effect tonight through
Saturday with additional heavy rainfall possible.
LAT...LON 3748 9754 3766 9750 3774 9741 3774 9715
3748 9715
$$
DarmofalWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 3, 6:39 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 3, 6:39 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 PM CDT Fri Sep 3 2021 .SHORT TERM...(This evening through Sunday night) Issued at 240 PM CDT Fri Sep 3 2021 Bottom line up front: Another round of showers and thunderstorms, with heavy rainfall possible this evening and again on Sat. Slightly cooler temperatures for the rest of the holiday weekend. A shortwave trough is moving into the Northern Rockies this afternoon and should be in the Northern Plains by tonight or early morning. At the surface a cold front is located around Harvey County and is expected to move south throughout the day. Lingering showers and storms are moving through our southeastern counties and continues to exit the region over the next couple of hours. Some redevelopment has occurred over northern Oklahoma and in some of our southern counties, so the rain to the south may last a bit longer than previously expected. We should see a brief break from the storms until the arrival of the shortwave over the Central and Northern Plains provides lift for scattered showers and storms. As we progress into the late evening and night the low level jet will begin to kick in and advect moisture and high theta-e into a region that's already moisture rich. This will create an overrunning scenario along and north of the cold front where we could see very heavy rain and flooding possible. With PW values in the once in a decade return interval, the potential is there for some extreme rain rates in some storms. The thinking for the corridor of the heaviest rain has shifted some this afternoon. The 12z CAM cycle wants to train storms over southern Kansas tonight and into tomorrow and this is where the highest QPF is located. Right now we're thinking the heaviest rainfall will be from Highway 50 and points southward to the OK/KS border. Widespread severe weather isn't expected with these storms, but some strong and isolated severe storms will be possible this afternoon into tonight. The axis of heavy rain should continue to shift south on Saturday where the threat of flooding could continue to impact our southern and southeastern counties. With the shift south in our thoughts for the heaviest rain and possibly an additional round of storms Saturday evening, we will be expanding our flood watch southward this forecast package as well as expanding the time it goes out to until at least Saturday evening. Williams After the potential for some lingering showers across southern KS early Sunday morning, most of the area will see drier and cooler air move into the area for the rest of Sunday afternoon/evening. Expect to see the cooler fall-like temperatures for Sun as well, with max temperatures in the lower 80s. Ketcham .LONG TERM...(Monday through Friday) Issued at 240 PM CDT Fri Sep 3 2021 Upper ridge looks to build over the Rockies for the end of the holiday weekend into the beginning of the week. This will lead to most of plains shifting into more a NW flow pattern by Mon into Tue with dry and seasonal conditions to start the week. Another modest cool down could return by Tue-Wed, as a deepening Great Lakes trough drives Canadian high pressure south. The ECMWF continues to be more bullish with this scenario than the GFS, so continued a middle ground forecast for now. This will lead to the dry pattern continuing for much of the work week. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Sep 3 2021 A complex TAF period this time around as a large area of showers and thunderstorms will be moving into the region in the next few hours. MVFR conditions will start off this activity but then IFR conditions and LIFR conditions will take over for much of the night for all terminals except KCNU and KRSL. KRSL may except IFR conditions and currently keep MVFR conditions. KCNU is not expected to see the IFR conditions until after 10Z. The main threat with this activity will be rain. The rain is expected to be heavy enough to produce ponding water on runways, increasing the hydroplane risk during the first 16 hours of the TAF period. Most areas should clear from the rain by 17-18Z and VFR conditions will return. Metzger && .HYDROLOGY... Issued at 240 PM CDT Fri Sep 3 2021 Unusually high precipitable water values of 200 percent of normal will lead to very efficient rainfall producers this evening through Saturday. Rainfall rates may be 2 to 3 inches an hour, from the stronger storms, which may lead to areal flooding and potential flash flooding. Rainfall amounts of 2 to 5 inches may occur, with the greatest potential for heavy rainfall and flooding occurring late tonight through early on Saturday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 82 63 84 / 80 70 20 0 Hutchinson 67 79 60 82 / 80 70 10 0 Newton 68 79 60 81 / 80 70 10 0 ElDorado 70 82 62 81 / 80 80 20 0 Winfield-KWLD 72 85 65 85 / 70 70 40 10 Russell 63 78 57 82 / 70 40 10 0 Great Bend 64 77 58 80 / 70 50 10 0 Salina 66 78 59 81 / 80 60 10 0 McPherson 66 77 59 80 / 80 70 10 0 Coffeyville 72 87 67 85 / 50 70 50 10 Chanute 71 82 65 82 / 80 80 30 10 Iola 70 81 64 82 / 80 80 20 10 Parsons-KPPF 72 84 66 84 / 70 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for KSZ047-050>053-067>072- 082-083-091>096-098>100. && SHORT TERM...CRW/Ketcham LONG TERM...Ketcham AVIATION...Metzger HYDROLOGY...Ketcham
Hazardous weather outlook, Sep 3, 3:29 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 329 PM CDT Fri Sep 3 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 PM CDT Fri Sep 3 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heavy rain and flooding will be possible tonight with 2 to 5 inches of rain possible across our area. High rainfall rates will be possible with these storms. See latest flood watch for additional details. There is a chance for an isolated strong to severe storm that could produce dime to quarter size hail and winds of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy Rain is expected to continue into Saturday, especially across southern Kansas. See the latest flood watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 3, 7:08 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
708 PM CDT Fri Sep 3 2021
KSZ082-091-040045-
Harper KS-Kingman KS-
708 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of Harper and
southwestern Kingman Counties through 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from 6 miles southeast of Nashville to near Wakita.
Movement was northeast at 30 mph.
HAZARD...Winds of 35 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Anthony, Harper, Attica, Zenda, Spivey, Bluff City, Waldron,
Freeport, Corwin, Rago and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9834 3704 9835 3738 9835 3738 9843
3741 9844 3753 9804 3709 9780 3700 9780
TIME...MOT...LOC 0007Z 227DEG 26KT 3738 9832 3686 9794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DARMOFALSpecial weather statement, Sep 3, 7:36 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
736 PM CDT Fri Sep 3 2021
KSZ082-091-092-040115-
Harper KS-Sumner KS-Kingman KS-
736 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of eastern Harper,
southeastern Kingman and western Sumner Counties through 815 PM
CDT...
At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Harper to 5 miles east
of Anthony to 5 miles northeast of Wakita. Movement was east-
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Dangerous lightning.
Locations impacted include...
Anthony, Harper, Caldwell, Argonia, Norwich, Milan, Spivey, Bluff
City, Danville, Freeport, Perth, Rago and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3700 9800 3714 9804 3745 9824 3753 9781
3748 9781 3747 9775 3720 9749 3700 9745
TIME...MOT...LOC 0035Z 260DEG 27KT 3742 9816 3716 9792 3694 9787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Sep 3, 8:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
823 PM CDT Fri Sep 3 2021
KSZ083-092-040200-
Sumner KS-Sedgwick KS-
823 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of southwestern Sedgwick
and Sumner Counties through 900 PM CDT...
At 822 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Cheney to 5 miles west of
Wellington to near South Haven. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Wichita, Haysville, Wellington, Goddard, Clearwater, Belle Plaine,
Conway Springs, Caldwell, Garden Plain, Argonia, South Haven, Viola,
Mayfield, Milan, Hunnewell, Perth, Lake Afton, Riverdale and
Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9780 3756 9781 3777 9757 3740 9724
3700 9715
TIME...MOT...LOC 0122Z 230DEG 25KT 3754 9774 3725 9748 3699 9737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Sep 3, 9:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
900 PM CDT Fri Sep 3 2021
KSZ083-040245-
Sedgwick KS-
900 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of Sedgwick County
through 945 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwest Wichita and Haysville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Sedgwick,
Colwich, Downtown Wichita, Kechi, Eastborough, West Wichita,
Eisenhower National Airport and Northeast Wichita.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3748 9760 3760 9765 3791 9745 3791 9715
3748 9715
TIME...MOT...LOC 0200Z 230DEG 24KT 3758 9743
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:08 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Sep 3, 7:36 PM CDT | Special Weather Statement | ICT | Harper | 39 min |
| Sep 3, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 46 min |
| Sep 3, 8:23 PM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Sep 3, 9:00 PM CDT | Special Weather Statement | ICT | Sedgwick | 45 min |
| Sep 3, 9:18 PM CDT | Special Weather Statement | ICT | Cowley | 42 min |
| Sep 3, 9:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Sep 3, 10:15 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| Sep 3, 10:41 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Sep 3, 11:12 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 48 min |
| Sep 3, 11:44 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 46 min |
| Sep 4, 4:00 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Woodson | 32 hr |
| Sep 4, 6:54 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 5 hr |
| Sep 4, 9:36 AM CDT | River Flood Warning | ICT | Allen, Neosho | 33 hr |
| Sep 4, 10:10 AM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 4 hr |
| Sep 4, 1:52 PM CDT | River Flood Warning | ICT | Neosho | 59 hr |
| Sep 4, 1:52 PM CDT | River Flood Warning | ICT | Labette, Neosho | 69 hr |
| Sep 4, 1:52 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 3 days |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.